Multifocal Fixed Drug Eruption Due to Celecoxib

Veronica Bellini, MD; Luca Stingeni MD; Paolo Lisi PhD

Disclosures

Dermatitis. 2009;20(3):174-176. 

Abstract and Introduction

Introduction

To the Editor:

Multifocal fixed drug eruption (MFDE) is a rare cutaneous disorder characterized by numerous lesions relapsing on multiple sites each time the causative drug or a chemically related drug is taken.[1] A case of this drug reaction from celecoxib is reported.

A 61-year-old nonatopic woman presented with 15 round, red-brown, edematous, moderately itching patches. Their size varied from 2 to 10 cm in diameter. The lesions, symmetrically distributed on the trunk and upper and lower limbs (Figure 1), appeared 3 hours after the ingestion of 200 mg of celecoxib for cervical pain caused by osteoarthritis. The drug had been previously taken on several occasions without any rash occurring. A clinical diagnosis of MFDE was suspected. Routine laboratory investigations were in the normal range. Celecoxib was discontinued, and the patient was treated with ebastine, tetracosactide hexa-acetate, and desoximetasone cream. After 1 week, only slight brownish black hyperpigmentation remained.

Figure 1.

Red-brown edematous patches on the patient's trunk.

Two months after the resolution of the eruption, patch testing with celecoxib 10% in petrolatum and in dimethyl sulfoxide (DMSO 50% aqueous) was carried out on previously involved and uninvolved sites of the back with van der Bend square chambers (van der Bend BV, Brielle, Netherlands). Readings performed according to International Contact Dermatitis Research Group criteria revealed positive reactions in all patch sites, especially when the drug was in DMSO or when it was applied to the involved skin. The patch-test result with DMSO was negative. Because celecoxib is a sulfonamide-containing drug, some sulfonamide compounds in petrolatum (p-phenylenediamine [1%], sulfonamide mix [5%], furosemide [5%], sulfamethoxazole [10%], and glibenclamide [10%]) were patch tested. No positive cross-reactions were observed.

To our knowledge, this is the first case of MFDE reported in the literature. Only one case of celecoxib-induced fixed drug eruption (in a woman with two typical clinical lesions and with a positive oral rechallenge test result) has been published.[2]

Celecoxib, a nonsteroidal antiinflammatory drug (NSAID) belonging to the cyclooxygenase-2 (COX-2) inhibitors, is a diaryl-substituted pyrazole derivative containing a sulfonamide substituent. Celecoxib is well tolerated in patients suffering from acetylsalicylic acid–induced asthma, chronic idiopathic urticaria, and adverse skin reactions to NSAIDs,[3,4] but it should be avoided in subjects with "sulfa" allergy. Sulfonamides are classified into two different groups: (1) aromatic amines (sulfonamide antimicrobials), with a-NH2 group at the N4 position of the benzene ring, and (2) nonaromatic amines, without this group (such as furosemide, thiazide diuretics, sulfonylureas, and celecoxib).[5] In addition, the latter compounds do not contain a methylated heterocyclic ring at the N1 position (which is present in arylamine sulfonamides). Therefore, cross-reactions between celecoxib and sulfonamide antimicrobials should not be frequent.

For these data and the results of our diagnostic tests, further investigations on cross-reactivity among COX-2 inhibitors, sulfonamides, and p-amino compounds are required.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....